Treatment with replacement corticosteroids will control the symptoms of this disease. However, you will usually need to take these drugs for life. People often receive a combination of glucocorticoids (cortisone or hydrocortisone) and mineralocorticoids (fludrocortisone).
Never skip doses of your medication for this condition, because life-threatening reactions may occur.
The health care provider may increase the medication dose in times of:
During an extreme form of adrenal insufficiency, adrenal crisis, you must inject hydrocortisone immediately. Supportive treatment for low blood pressure is usually needed as well.
Some people with Addison’s disease are taught to give themselves an emergency injection of hydrocortisone during stressful situations. It is important for you to always carry a medical identification card that states the type of medication and the proper dose needed in case of an emergency. Additionally, your health care provider may advise you to always wear a Medic-Alert tag (such as a bracelet) alerting health care professionals that you have this condition in case of emergency.
With hormone replacement therapy, most people with Addison’s disease are able to lead normal lives.
Complications can occur if you take too little or too much adrenal hormone supplement.
Complications also may result from the following related illnesses:
* Hashimoto’s thyroiditis (chronic thyroiditis)
* Ovarian hypofunction or testicular failure
* Pernicious anemia
Calling Your Health Care Provider
Call your health care provider if:
* You are unable to keep your medication down due to vomiting.
* You have been diagnosed with Addison’s disease, and you have stress such as infection, injury, trauma, or dehydration. You may need to have your medication adjusted.
* Your weight increases over time.
* Your ankles begin to swell.
* You develop other new symptoms.
If you have symptoms of adrenal crisis, give yourself an emergency injection of your prescribed medication. If it is not available, go to the nearest emergency room or call 911.
Symptoms of adrenal crisis include:
* Abdominal pain
* Difficulty breathing
* Low blood pressure
* Reduced consciousness
Reviewed By : Ari S. Eckman, MD, Division of Endocrinology and Metabolism, Johns Hopkins School of Medicine, Baltimore, MD. Review provided by VeriMed Healthcare Network. Also reviewed by David Zieve, MD, MHA, Medical Director, A.D.A.M., Inc.